New Mexico, 2025

Wildfire in New Mexico, July 11 to 16, 2025

July 11 to 16, 2025 · NWS ABQ · 1 event in 1 county or zone

The lightning started turned managed Laguna Wildfire was originally discovered June 25th. A spot fire was discovered outside the containment lines June 11th that resulted in rapid fire growth until July 16th, growing from 11,334 acres to 15,714 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The lightning started turned managed Laguna Wildfire was originally discovered June 25th. A spot fire was discovered outside the containment lines June 11th that resulted in rapid fire growth until July 16th, growing from 11,334 acres to 15,714 acres. Evacuations were ordered for the Gallina Ranch. There were no reports of lost property or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 11:43 AM MST, 4 hours 17 minutes earlier. Its key messages:

  • Updated at 1127 AM MDT Fri Jul 11 2025
  • There is a risk for severe thunderstorms and flash flooding across eastern NM this afternoon and tonight.
  • There is a risk for severe thunderstorms and flash flooding along and east of the Rio Grande Valley on Saturday afternoon and evening. The flash flood threat will be elevated on area burn scars.
  • Good chances for showers and storms will persist next week with a locally heavy rainfall threat and an elevated flash flood risk on area burn scars.
Area forecast discussion, Jul 11, 11:43 AM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1243 PM MDT Fri Jul 11 2025

...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1127 AM MDT Fri Jul 11 2025

- There is a risk for severe thunderstorms and flash flooding
  across eastern NM this afternoon and tonight.

- There is a risk for severe thunderstorms and flash flooding
  along and east of the Rio Grande Valley on Saturday afternoon
  and evening. The flash flood threat will be elevated on area
  burn scars.

- Good chances for showers and storms will persist next week with
  a locally heavy rainfall threat and an elevated flash flood risk
  on area burn scars.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 1127 AM MDT Fri Jul 11 2025

The upper level ridge axis has shifted south slightly to southern
NM and is resulting in dry westerlies intruding further east into
central NM today. However, plenty of low level moisture resides
across eastern NM, where surface dewpoint temps are in the 50s
and lower 60s. Another round of storms will take off shortly as
the convective temp is reached and will move east or southeast
into the northeast and east central plains going into the late
afternoon hours, where sufficient shear and instability reside for
a marginal to slight risk for severe storms. The latest NAM is
advertising dCAPE values of around 2,000J/kg across the eastern
plains later this afternoon, which is more than sufficient for
storms to produce damaging wind gusts in addition to the threat
for large hail. The CAMs develop a 2nd round of storms overnight
across the east central plains on the outflow from storms to the
east. The NAM has been bullish on that scenario for a couple days
now, so decided to pull the trigger on a Flash Flood Watch for
tonight out east, trusting the modeling and given solid southeast
low level inflow to interact with the boundary. The area from
Santa Rosa to Tucumcari to Clovis is the highest confidence area
for locally heavy rainfall and flash flooding tonight.

A shortwave trough is forecast to drop southeast out of the
central Rockies overnight and down into the TX Panhandle, into
the weakness between two upper highs across the southern US. The
shortwave trough will bring a backdoor front, which will combine
with convective cold-pooling to the east, to push west through the
central mountain chain overnight. A gusty east canyon wind is
forecast in the Rio Grande and Upper Tularosa Valley overnight,
with gusts to between 35-40 mph in the ABQ Metro. Low level
moisture will transport west behind the front to the Continental
Divide, setting the stage for a round of storms on Saturday
afternoon/evening that will focus from the Continental Divide east
through the central mountain chain. Sufficient shear and
instability is being modeled on Saturday afternoon for a round of
strong to severe storms across central NM, where the SPC day 2
convective outlook has a marginal risk for severe storms. The risk
for burn scar flash flooding will be back on the uptrend
Saturday, with sustained low level upslope forcing behind the
backdoor front making for longer-lived updrafts and locally heavy
rainfall. Saturday's round of storms is being modeled to diminish
with the loss of daytime heating, following a more normal diurnal
downtrend, unlike tonight.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 1127 AM MDT Fri Jul 11 2025

Sunday will be another active day, but with steering flow more
toward the southwest vs south or southeast like Saturday's, as
the upper high to the west drifts north some and establishes a new
ridge axis over the southern Rockies going into Monday. Locally
heavy rainfall and burn scar flash flooding are threats for
Sunday, but storm motion toward the southwest may take storms off
of the higher terrain and away from our burn scars, potentially
limiting the threat relative to Saturday. The aforementioned
shortwave trough gets stuck in between the upper high to our west
and a strengthening upper high along the upper Gulf coast going
into Monday, turning into an inverted trough and rotating slowly
across southern NM and into northern MX Mon/Tue. This pattern will
keep moisture in place across our area and lead to an active week,
despite the upper high to our west moving over NM Wed/Thu. The
upper high is forecast to continue moving east and out of NM on
Friday into the following weekend, opening the door for moisture
from the south to surge north and lead to an uptick in coverage of
showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM MDT Fri Jul 11 2025

VFR conditions prevail and are forecast to persist through the TAF
period across western NM. Although, areas of smoke may settle near
the surface overnight and could limit visibility to 5SM at KFMN,
KGUP and KSAF near sunrise. Across eastern NM, short-lived MVFR
conditions are likely in sct/num storms late this afternoon
through the overnight hours, with the highest probabilities at
KTCC where short-lived IFR conditions can not be ruled out. Areas
of MVFR conditions in low stratus are forecast early Saturday
morning across eastern NM. The combination of a backdoor front and
thunderstorm outflow from the east will create a gusty east
canyon/gap wind into the RGV overnight, impacting both KABQ and
KSAF. An Airport Weather Warning for east canyon wind gusts to
35kts will likely be required for KABQ.

&&

.FIRE WEATHER...
Issued at 1127 AM MDT Fri Jul 11 2025

Elevated to near critical fire weather conditions will persist
across northwest NM this afternoon and early evening as dry
westerlies intrude with the upper level ridge axis shifting
south. However, critical fire weather conditions are not forecast
through at least the next seven days. A backdoor front will
recharge moisture across central NM tonight into Saturday and
lead to renewed chances for wetting storms going forward. Good
chances for wetting storms will persist through next week, with an
elevated threat of burn scar flash flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  96  61  97 /   0   0   5   5
Dulce...........................  46  91  45  91 /   0  30  20  40
Cuba............................  55  88  54  88 /   0  20  20  40
Gallup..........................  50  94  49  94 /   0   0  10  10
El Morro........................  54  89  53  89 /   0  10  20  30
Grants..........................  54  93  53  91 /   0  20  20  30
Quemado.........................  58  91  57  91 /   0  20  30  50
Magdalena.......................  62  88  60  88 /   0  40  40  60
Datil...........................  60  88  55  87 /   0  30  30  60
Reserve.........................  55  95  53  95 /  10  30  30  60
Glenwood........................  60  99  59  98 /  10  40  30  60
Chama...........................  47  82  46  84 /   5  50  30  50
Los Alamos......................  60  80  58  84 /   5  60  30  60
Pecos...........................  55  78  54  82 /  20  60  50  60
Cerro/Questa....................  52  83  51  82 /  30  60  30  60
Red River.......................  43  71  43  73 /  40  70  30  60
Angel Fire......................  39  72  38  75 /  30  70  30  60
Taos............................  52  84  49  85 /  20  60  30  50
Mora............................  49  75  48  79 /  30  70  50  60
Espanola........................  59  90  58  92 /  10  40  30  30
Santa Fe........................  60  83  58  85 /  10  50  40  60
Santa Fe Airport................  59  86  57  88 /  10  50  30  40
Albuquerque Foothills...........  67  92  65  93 /   5  40  40  60
Albuquerque Heights.............  66  93  64  93 /   5  30  30  30
Albuquerque Valley..............  65  95  64  96 /   5  30  30  30
Albuquerque West Mesa...........  67  93  64  94 /   5  30  30  30
Belen...........................  62  95  62  95 /   0  20  30  30
Bernalillo......................  65  93  62  95 /   5  30  30  30
Bosque Farms....................  62  95  61  95 /   0  20  30  30
Corrales........................  66  95  63  95 /   5  30  30  30
Los Lunas.......................  63  95  62  94 /   0  20  30  30
Placitas........................  64  89  61  91 /   5  40  40  50
Rio Rancho......................  65  93  63  95 /   5  30  30  30
Socorro.........................  68  98  66  96 /   5  20  30  30
Sandia Park/Cedar Crest.........  57  85  56  86 /  10  50  50  70
Tijeras.........................  60  86  59  88 /  10  50  50  60
Edgewood........................  55  84  54  86 /  10  50  50  60
Moriarty/Estancia...............  55  84  53  87 /  10  50  50  50
Clines Corners..................  55  75  54  80 /  20  60  60  60
Mountainair.....................  56  84  55  85 /  10  50  50  50
Gran Quivira....................  57  83  56  85 /  10  40  40  50
Carrizozo.......................  63  88  61  88 /  10  40  40  50
Ruidoso.........................  57  79  56  78 /  20  60  60  70
Capulin.........................  52  72  50  79 /  70  50  50  20
Raton...........................  53  77  51  84 /  60  60  50  30
Springer........................  55  78  52  85 /  60  60  50  30
Las Vegas.......................  52  75  51  81 /  30  60  50  40
Clayton.........................  60  76  57  85 /  70  40  30  10
Roy.............................  57  75  55  82 /  70  50  50  20
Conchas.........................  62  82  61  88 /  70  50  40  20
Santa Rosa......................  61  79  59  84 /  50  50  50  20
Tucumcari.......................  59  80  58  85 /  70  40  40  10
Clovis..........................  63  83  62  87 /  50  40  50  20
Portales........................  63  84  62  87 /  50  40  50  20
Fort Sumner.....................  64  84  63  88 /  50  40  40  20
Roswell.........................  70  90  68  90 /  10  40  50  20
Picacho.........................  62  84  62  84 /  20  40  40  30
Elk.............................  60  82  59  82 /  10  50  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for NMZ201-207-219-220.

Flood Watch from 6 PM MDT this evening through late tonight for
NMZ230>237.

Flood Watch from Saturday afternoon through Saturday evening for
NMZ214-215-226-229.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...11

In the hours before

Special weather statement, Jul 11, 2:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
358 PM MDT Fri Jul 11 2025

NMZ227-228-112245-
Johnson and Bartlett Mesas Including Raton Pass NM-Far Northeast
Highlands NM-
358 PM MDT Fri Jul 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Capulin, or 20 miles southwest of Des Moines,
moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Capulin.

This includes Highway 64 between Mile Markers 371 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3659 10437 3681 10402 3657 10383 3658 10385
      3656 10386 3655 10387 3653 10387 3652 10385
      3650 10388 3651 10389 3651 10390 3650 10393
      3650 10395 3649 10397 3650 10398 3649 10399
      3650 10400 3649 10401 3643 10401 3638 10417
TIME...MOT...LOC 2157Z 243DEG 10KT 3660 10413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

25/42
Special weather statement, Jul 11, 3:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
403 PM MDT Fri Jul 11 2025

NMZ215-227-112245-
Johnson and Bartlett Mesas Including Raton Pass NM-East Slopes
Sangre de Cristo Mountains NM-
403 PM MDT Fri Jul 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
UNTIL 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles north of Ute Park, or 26 miles west of Raton, moving south at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Vermejo Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3699 10507 3699 10505 3699 10478 3679 10464
      3672 10496
TIME...MOT...LOC 2202Z 347DEG 7KT 3697 10490

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

25/42
Local storm report, Jul 11, 3:42 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
442 PM MDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Flash Flood      2 W Rio Rancho          35.28N 106.69W
07/03/2025                   Sandoval           NM   Broadcast Media

            *** 1 FATAL ***
            DELAYED REPORT: Heavy rains in excess of 2
            inches caused thick dirt and debris runoff
            over roadways across western Rio Rancho.
            During debris removal efforts around
            sunrise, road crews located a deceased male
            near the intersection of Northern Blvd. and
            Calor Rd. NW.

&&

MAA
Local storm report, Jul 11, 3:43 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
443 PM MDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Flash Flood      1 ESE Albuquerque       35.11N 106.60W
07/03/2025                   Bernalillo         NM   Broadcast Media

            *** 1 FATAL ***
            DELAYED REPORT: Albuquerque Fire Rescue
            received reports of a man in the arroyo near
            Carlisle Boulevard and Menaul Boulevard.
            Crews did not spot the man after one hour of
            searching at multiple locations searching
            the north diversion channel arroyo. An
            airboat was deployed by the Bernalillo
            County Fire Department later Thursday
            morning in the washout area at Roy Avenue
            and Fourth Street. No one was found. The
            individual is assumed to have deceased.

&&

MAA
Local storm report, Jul 11, 3:44 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
444 PM MDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Flash Flood      Hollywood               33.33N 105.63W
07/08/2025                   Lincoln            NM   Local Official

            *** 3 FATAL, 2 INJ ***
            DELAYED REPORT: 3 people, including 2
            children, died in floodwaters from
            catastrophic flash flooding on the South
            Fork burn scar. The 2 children, a 7 year old
            male and a 4 year old female, died after
            floodwaters engulfed and destroyed the
            family RV. The parents of these children
            suffered serious injuries and were
            hospitalized due to trying to save their
            children from the floodwaters. Two family
            dogs were also lost in the floodwaters.
            Additionally, a 40 to 50 year old male died
            after being swept downstream in the record
            high flood waters.

&&

MAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jemez Mountains

When
July 11, 4:00 PM MST to July 16, 4:00 PM MST
Where
Jemez Mountains forecast zone
Property damage
$375,000
Reported by
Park/Forest Service
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

The Laguna Wildfire was a lightning started fire originally discovered June 25th and managed in an area of the Santa Fe National Forest roughly 25 miles west of Abiquiu. The fire was managed until a spot fire was discovered outside of the containment lines July 11th. A period of very dry and breezy conditions conducive to fire growth ensued during this time. The Laguna Fire quickly grew from 11,334 acres to 15,714 acres on July 16th, an increase of 4,380 acres before increased monsoonal moisture and rainfall helped fire suppression activities. The Gallina Ranch underwent evacuation orders and smoke impacts. The Vigil Ranch reported 75 of 120 total head of cattle missing after the fires at $5,000 per head. Cattle that was found had injuries to hooves and udders. Damage was based on this estimate.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264282.